Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 125, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 28, 2017, 7:02 PM CDT for Benton County, Buchanan County, Linn County, Iowa. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2017, 7:02 PM CDT (00:02 UTC)
- Expired
- Jun 28, 2017, 7:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Benton County, IA, Buchanan County, IA, Linn County, IA
The radar
The Quad Cities radar (KDVN), 140 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 7:20 PM CDT | HAIL 1 | 3 E Vinton, IA | ALSO 40 TO 50 MPH WIND |
| Jun 28, 7:26 PM CDT | TORNADO 0 | 2 Se Vinton, IA | BREIF TOUCHDOWN OF AN EF0 TORNADO SEEN ON CITIZENS VIDEO, CONFIRMED BY LOCATION OF ISOLATED DAMAGE TO TWO TREES AND THE CORNER OF A METAL BUILDING WHERE A ROOFING PANEL WAS BLOWN OFF. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 2:53 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1521 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1099 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 259 m²/s²
- 0-3 km storm-relative helicity
- 334 m²/s²
- Significant tornado parameter
- 2.7
- Supercell composite
- 15.1
The text
As transmitted.
755
WUUS53 KDVN 290002
SVRDVN
IAC011-019-113-290045-
/O.NEW.KDVN.SV.W.0125.170629T0002Z-170629T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA
Issued by National Weather Service Des Moines IA
702 PM CDT WED JUN 28 2017
The National Weather Service in Quad Cities has issued a
* Severe Thunderstorm Warning for...
Southern Buchanan County in northeastern Iowa...
Benton County in east central Iowa...
Northwestern Linn County in east central Iowa...
* Until 745 PM CDT.
* At 701 PM CDT, a severe thunderstorm was located over Vinton,
moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Vinton, Center Point, Urbana, Palo, Shellsburg, Walker, Van Horne,
Alburnett, Keystone, Quasqueton, Garrison, Brandon, Rowley, Mount
Auburn, Troy Mills, Vinton Memorial Airport, Minne Estema Park,
Benton County Fairgrounds, Wildcat Bluff Park and Cheney.
This includes Interstate 380 between mile markers 48 and 53.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for northeastern
and east central Iowa.
LAT...LON 4230 9217 4230 9207 4233 9207 4246 9164
4213 9162 4194 9227 4226 9229
TIME...MOT...LOC 0001Z 247DEG 39KT 4216 9204
HAIL...1.00IN
WIND...60MPH
$$
ERVIN4 follow-up statements
270
WWUS53 KDVN 290006
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA
Issued by National Weather Service Des Moines IA
706 PM CDT WED JUN 28 2017
IAC011-019-113-290045-
/O.CON.KDVN.SV.W.0125.000000T0000Z-170629T0045Z/
Buchanan IA-Benton IA-Linn IA-
706 PM CDT WED JUN 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHERN BUCHANAN...BENTON AND NORTHWESTERN LINN COUNTIES...
At 705 PM CDT, a severe thunderstorm was located over Vinton, moving
northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Vinton, Center Point, Urbana, Palo, Shellsburg, Walker, Van Horne,
Alburnett, Keystone, Quasqueton, Garrison, Brandon, Rowley, Mount
Auburn, Troy Mills, Vinton Memorial Airport, Minne Estema Park,
Benton County Fairgrounds, Wildcat Bluff Park and Cheney.
This includes Interstate 380 between mile markers 48 and 53.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
A tornado watch remains in effect until 1000 PM CDT for northeastern
and east central Iowa.
LAT...LON 4230 9217 4230 9207 4233 9207 4246 9164
4213 9162 4194 9227 4226 9229
TIME...MOT...LOC 0005Z 247DEG 39KT 4218 9198
HAIL...1.00IN
WIND...60MPH
$$
ERVIN067
WWUS53 KDVN 290026
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA
Issued by National Weather Service Des Moines IA
726 PM CDT WED JUN 28 2017
IAC011-019-113-290045-
/O.CON.KDVN.SV.W.0125.000000T0000Z-170629T0045Z/
Buchanan IA-Benton IA-Linn IA-
726 PM CDT WED JUN 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHERN BUCHANAN...NORTHERN BENTON AND NORTHWESTERN LINN
COUNTIES...
At 726 PM CDT, a severe thunderstorm was located over Center Point,
or 13 miles east of Vinton, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Vinton, Center Point, Urbana, Shellsburg, Walker, Van Horne,
Alburnett, Quasqueton, Garrison, Brandon, Rowley, Mount Auburn, Troy
Mills, Vinton Memorial Airport, Minne Estema Park, Benton County
Fairgrounds, Wildcat Bluff Park, Cheney, Lime Creek County Park and
Rodgers Park.
This includes Interstate 380 between mile markers 48 and 53.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
A tornado watch remains in effect until 1000 PM CDT for northeastern
and east central Iowa.
LAT...LON 4230 9217 4230 9207 4233 9207 4246 9164
4213 9162 4201 9209 4226 9229
TIME...MOT...LOC 0026Z 248DEG 39KT 4223 9177
HAIL...1.00IN
WIND...60MPH
$$
ERVIN262
WWUS53 KDVN 290038
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA
Issued by National Weather Service Des Moines IA
738 PM CDT WED JUN 28 2017
IAC011-019-113-290045-
/O.CON.KDVN.SV.W.0125.000000T0000Z-170629T0045Z/
Buchanan IA-Benton IA-Linn IA-
738 PM CDT WED JUN 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHERN BUCHANAN...NORTHERN BENTON AND NORTHWESTERN LINN
COUNTIES...
At 738 PM CDT, a severe thunderstorm was located near Troy Mills, or
17 miles east of Vinton, moving east at 65 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Vinton, Center Point, Urbana, Shellsburg, Walker, Alburnett,
Quasqueton, Brandon, Rowley, Mount Auburn, Troy Mills, Lime Creek
County Park, Vinton Memorial Airport, Rodgers Park, Benton City Park,
Pleasant Creek State Recreation Area, Hoefle-Dulin Park, Lafayette,
Spencers Grove and Minne Estema Park.
This includes Interstate 380 between mile markers 48 and 53.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
A tornado watch remains in effect until 1000 PM CDT for northeastern
and east central Iowa.
LAT...LON 4230 9217 4230 9207 4233 9207 4246 9164
4213 9162 4208 9191 4226 9229
TIME...MOT...LOC 0038Z 257DEG 58KT 4223 9170
HAIL...1.00IN
WIND...60MPH
$$
ERVIN686
WWUS53 KDVN 290046
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA
Issued by National Weather Service Des Moines IA
746 PM CDT WED JUN 28 2017
IAC011-019-113-290055-
/O.EXP.KDVN.SV.W.0125.000000T0000Z-170629T0045Z/
Buchanan IA-Benton IA-Linn IA-
746 PM CDT WED JUN 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BUCHANAN...NORTHERN
BENTON AND NORTHWESTERN LINN COUNTIES HAS EXPIRED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
A tornado watch remains in effect until 1000 PM CDT for northeastern
and east central Iowa.
LAT...LON 4230 9217 4230 9207 4233 9207 4246 9164
4213 9162 4208 9191 4226 9229
TIME...MOT...LOC 0045Z 247DEG 39KT 4224 9168
$$
ERVINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 6:56 PM CDT, 6 minutes earlier.
Area forecast discussion, Jun 28, 6:56 PM CDT, 6 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 656 PM CDT Wed Jun 28 2017 ...AVIATION UPDATE... .SYNOPSIS... Issued at 323 PM CDT Wed Jun 28 2017 Thunderstorms have been festering over the forecast area through much of the afternoon in the wake of the early morning heavy rain producing storms. These storms have recently strengthened some south of the Quad Cities. In the big picture, an upper level shortwave was moving across northern IA and a 60 kt upper level jet max is moving into western Iowa causing an uptick in storms over northern and western IA and along the MO River in southwest IA. Deep shear and increasing instability will favor severe storm development and a tornado watch was just issued for most of IA and northern MO. && .SHORT TERM...(This Evening through Thursday) ISSUED AT 323 PM CDT Wed Jun 28 2017 Severe weather and heavy rainfall will be the focus overnight through at least Thursday night. Developing severe storms over western and northern IA will likely evolve into a more linear structure overnight and advance southeast over especially the southern half of the local forecast area. Like last night, the with abundant moisture, will continue a heavy rain threat. Deeper wind shear, high CAPES and possibly boundary interactions will lead to an enhanced severe risk with all modes including large hail, damaging winds and tornadoes, especially late this afternoon through evening. From late evening through overnight, the severe threat will likely diminish, but will have to watch for any possible back-building for a heavy rainfall threat, especially over the forecast area south of I-80. Forecast models largely continue the idea of the main boundary stalling from west to east across southern IA or northern MO late tonight and remaining there through Thursday. Additional mid level shortwaves and high levels of moisture on a southwest low level flow impinging on the boundary will continue the risk for heavy rainfall and at least a slight risk for severe weather as demonstrated by the SPC day 2 outlook with a slight risk over most of the forecast area. .LONG TERM...(Thursday Night through Wednesday) ISSUED AT 323 PM CDT Wed Jun 28 2017 Another wave of showers and thunderstorms is possible for late Friday into Saturday ahead of another shortwave traversing through broad Upper Midwest/Great Lakes trough. However, conditions will not be as conducive for heavy rainfall. Semi-zonal to W/NW flow looks to keep things somewhat unsettled late weekend through early next week with periodic shower chances. Temperatures look to be near to slightly below normal throughout the period. && .AVIATION...(For the 00Z TAFS through 00Z Thursday Evening) ISSUED AT 655 PM CDT Wed Jun 28 2017 Clusters of strong to severe storms with damaging wind, large hail and very heavy rainfall will continue to move through eastern Iowa early this evening. There will likely be a break in the storms overnight, then additional storms Thursday morning in the Burlington area, then possibly affecting all terminals Thursday afternoon. Have kept conditions prevailing VFR, but there will be a potential for MVFR low clouds and fog behind the rain, which is not mentioned in the forecasts. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Sheets SHORT TERM...Sheets LONG TERM...Sheets AVIATION...Sheets
Hazardous weather outlook, Jun 28, 12:11 PM CDT, 6 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities Ia IL 1211 PM CDT Wed Jun 28 2017 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-291715- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 1211 PM CDT Wed Jun 28 2017 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Severe thunderstorms are expected to develop this afternoon over eastern Iowa and spread east to southeast across most of the outlook area from late afternoon through evening. These storms will likely develop west of highway 218 and north of Interstate 80 between 2 pm and 4 pm. Severe weather threats include damaging wind, large hail, torrential rainfall and isolated tornadoes. The Storm Prediction Center has placed most of eastern Iowa and northwest Illinois in an enhanced risk for severe weather for this afternoon and evening. All of west central Illinois and northeast Missouri are in a slight risk for severe weather. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Thunderstorms are again likely Thursday into Friday. There is a risk of severe storms and very heavy rainfall, mainly south of Highway 30 or roughly south of a line from Cedar Rapids Iowa to Sterling Illinois. Active weather will continue into next week with almost daily chances for thunderstorms Saturday through Tuesday. At this time it is too early to determine the threat for severe thunderstorms beyond Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and evening. Sheets
In the hours before
Local storm report, Jun 28, 6:52 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
652 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TORNADO 1 WSW PRAIRIEBURG 42.23N 91.44W
06/28/2017 LINN IA TRAINED SPOTTER
LARGE TORNADO WITH DEBRIS.
&&
UTTECHThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 7:24 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque, Jackson | 51 min |
| Jun 28, 7:24 PM CDT | Tornado Warning | DVN | Dubuque, Jackson, Jones | 51 min |
| Jun 28, 7:28 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Clinton, Jackson, Jones | 38 min |
| Jun 28, 7:47 PM CDT | Tornado Warning | DVN | Clinton, Jackson, Jones | 43 min |
| Jun 28, 8:01 PM CDT | Severe Thunderstorm Warning | DVN | Jones, Linn | 23 min |
| Jun 28, 8:24 PM CDT | Tornado Warning | DVN | Jackson | 51 min |
| Jun 28, 9:12 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Linn | 48 min |
| Jun 28, 9:18 PM CDT | River Flood Warning | DVN | Clinton, Scott | 4 days |
| Jun 28, 10:03 PM CDT | Severe Thunderstorm Warning | DVN | Lee | 42 min |
| Jun 29, 4:54 PM CDT | Special Weather Statement | DVN | Buchanan | 36 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.